Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 73-9

Drug-induced Immune Hemolytic Anemia

Affiliations
Review

Drug-induced Immune Hemolytic Anemia

George Garratty. Hematology Am Soc Hematol Educ Program.

Abstract

Drug-induced immune hemolytic anemia (DIIHA) is rare, and a specialized laboratory is often required to provide the optimal serological tests to confirm the diagnosis. The most common drugs associated with DIIHA and the hypotheses for the mechanisms thought to be involved have changed during the last few decades. The drugs most frequently associated with DIIHA at this time are cefotetan, ceftriaxone, and piperacillin. DIIHA is attributed most commonly to drug-dependent antibodies that can only be detected in the presence of drug (eg, cephalosporin antibodies). DIIHA can also be associated with drug-independent antibodies; such antibodies do not need drug to be present to obtain in vitro reactions (eg, fludarabine). In these latter cases, the drug affects the immune system, causing production of red cell (RBC) autoantibodies; the clinical and laboratory findings are identical to autoimmune hemolytic anemia (AIHA), other than the remission associated with discontinuing the drug. Some of the mechanisms involved in DIIHA are controversial. The most acceptable one involves drugs, like penicillin, that covalently bind to proteins (eg, RBC membrane proteins); RBCs become coated with drug in vivo and, a drug antibody (usually IgG) attaches to the drug-coated RBCs that are subsequently cleared by macrophages. The most controversial is the so-called immune complex mechanism, which has been revised to suggest that most drugs are capable of binding to RBC membrane proteins, but not covalently like penicillins. The combined membrane plus drug can create an immunogen; the antibodies formed can be IgM or IgG and often activate complement, leading to acute intravascular lysis and sometimes renal failure; fatalities are more common in this group. It is still unknown why and how some drugs induce RBC autoantibodies, sometimes causing AIHA.

Similar articles

See all similar articles

Cited by 28 PubMed Central articles

See all "Cited by" articles

MeSH terms

Feedback